I've been on 80mg of Tagrisso daily for almost a year. Several months ago, I found that my nails were peeling, chipping and tearing more easily than usual. I tried a variety of things but they, especially my thumbnails continued to split. I had a horrible infection after a pedicure, so decided to do at-home gel manicures and purchased an LED/UV lamp. While the gel polish helped prevent the chipping and peeling, after a month or two, I began to feel like my nails felt soft and began having some numbness in my fingertips, and stinging and aching in my nail beds. I also began to feel like the nails might break off which was an odd sensation.
The discomfort increased, and my oncologist simply said that nail toxicity is common with TKIs, which I have known and experienced. I also followed up with my dermatologist, and told her I believed I had photo onycholysis or perhaps a bacterial or fungal infection. It appears my hyponychium is expanding under the free edge of my nail and appears to be peeling. She looked at it briefly and stated that she believes the nails are detaching but did not believe the UV exposure or an infection was an issue. She simply stated it was a side effect of TKIs and I might lose my nails completely.
I am wondering how often this happens or if others have had success at combating this. I was given Genadur, but told not to expect much. I was also given betamethasonee dip to spread along my cuticles and the free edge of the nail, but also was encouraged not to expect much. There was no culturing done of the nails.
I understand that different people are affected differently by the medication, but I was hoping there may be a way to save my nails. I am stopping all manicures and any exposure to UV or chemicals that could weaken, damage or dry out the nails. If there is any other advice, I'd love to hear it! Thanks!